Tornadoes · United States · Oklahoma · 2012

EF1 tornado, Goldsby to Norman, Oklahoma, April 13, 2012

From Goldsby to Norman, this EF1 tornado ran 6.0 miles across Cleveland and McClain counties on April 13, 2012, touching down at 3:59 PM CDT and reaching 600 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 13, 2012
Touchdown
3:59 PM CDT (20:59 UTC)
Lifted
4:12 PM CDT (21:12 UTC)
On the ground
13 minutes
Path length
6.0 miles (9.7 km)
Path width
600 yards (549 m)
Deaths
0
Injuries
0
Counties
Cleveland and McClain counties
Touchdown point
35.199, -97.519
Lift-off point
35.230, -97.426
Record number
1204131459-01

The damage survey

127 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • Basketball hoop knocked down.
  • Outdoor shed destroyed. Wood privacy fences blown down.
  • shingles off pavilion roof.
  • collapsed exterior unreinforced and inanchored CMU wall.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A severe weather event began during the early afternoon hours of Friday, April 13, 2012, and lasted through the early morning hours of Saturday, April 14, 2012. Around a dozen tornadoes, as well as large hail, and strong wind gusts were produced by the numerous thunderstorms that occurred during this event. Much of the severe weather occurred in parts of southwestern and central Oklahoma. However, thunderstorms did develop in other portions of Oklahoma as well during the event.||A moist airmass had been in place over much of the region for several days prior to April 13th, and several rounds of showers and thunderstorms had occurred during this period. On Friday, April 13th, a dryline and weak frontal boundary moved into the area extending from near southwestern and west central Oklahoma then northeast into north central Oklahoma by the early afternoon hours. The first storms developed in parts of southwestern Oklahoma and west Texas. However, it was several hours before the first tornado occurred. In fact, the potential for tornadoes increased during the early evening hours of April 13th as the low level jet (strong winds just above the surface) became stronger.||The first tornadic activity of the day occurred in central Oklahoma as a tornado touched down just southwest of Norman at 3:59 pm CDT, and then moved east-northeast through the heart of that city shortly after 4:00 pm CDT. This tornado was eventually rated an EF-1 as it damaged many businesses and homes, and numerous trees and power lines were also downed. No fatalities were reported with this rush hour tornado, but 20 injuries were reported. The same parent supercell thunderstorm that produced the Norman tornado also spawned a brief, weak tornado in Pottawatomie County 6 miles northwest of Shawnee, OK.||Meanwhile, supercell thunderstorms continued to develop in southwestern Oklahoma. Nine tornadoes occurred in this area with 3, and possibly 4 tornadoes occurring at one time with a storm near Cooperton, OK in Kiowa County during the evening of April 13th. Two tornadoes were also reported near Blair, OK in Jackson County, and 3 tornadoes were observed near Carnegie, OK in Caddo County.|Large hail and strong wind gusts was also reported with these severe thunderstorms. The largest hail reported was 3 inches in diameter and fell in an area 12 miles south of Sayre, OK. Several wind gusts to 70 mph were also reported.||Approximately 12 tornadoes occurred during this severe weather event. Fortunately, no fatalities or major injuries were reported with these tornadoes.

This tornado developed just west of the Canadian River, with minor tree damage reported. The tornado continued into Cleveland county.

This tornado moved across the Canadian River into Cleveland County and southwest Norman. The tornado moved east-northeast through the heart of Norman. Numerous trees and power lines were blown down. Minor roof damage was also reported at a number of locations along the path. The higher degree of damage occurred near I-35, and also between Lahoma and Peters Avenues north of Main Street. The tornado finally dissipated just south of NE 12th and Robinson Street.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Apr 13, 2:44 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 13, 2:44 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
244 PM CDT FRI APR 13 2012

.DISCUSSION...
BUSY EVENING EXPECTED AS CONVECTION IS BEGINNING ACROSS
SOUTHWEST OKLAHOMA. SEVERE STORMS ARE ANTICIPATED ACROSS
PORTIONS OF WESTERN AND CENTRAL OKLAHOMA THIS EVENING.
WIND FIELDS AND INSTABILITY ARE MORE SUFFICIENT FOR SEVERE
STORMS WITH VERY LARGE HAIL AND ISOLATED TORNADOES. THESE
WILL LIKELY LINGER THROUGH THE FIRST HALF OF THE NIGHT BEFORE
WANING.

ANOTHER SEVERE WEATHER EPISODE IS EXPECTED TO DEVELOP
DURING THE MID TO LATE AFTERNOON ON SATURDAY WITH ISOLATED
STORMS DEVELOPING ALONG THE DRYLINE ACROSS WESTERN OKLAHOMA
AND WORKING EAST AND NORTHEAST TOWARD CENTRAL OKLAHOMA. AGAIN
TORNADIC ACTIVITY WILL BE POSSIBLE WITH THESE STORMS. AS THE
MAIN UPPER WAVE MOVES OUT INTO THE PLAINS SATURDAY NIGHT...
EXPECT A LINE OF STORMS TO DEVELOP AND MOVE EAST ACROSS OKLAHOMA.
THESE STORMS WILL ALSO BE CAPABLE OF LARGE HAIL AND STRONG WINDS.

PRECIP ENDS ACROSS SOUTHEAST OKLAHOMA SUNDAY WITH MUCH OF NEXT OF
NEXT WEEK LOOKING DRY AND MILD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  79  57  75 /  50  20  60  30
HOBART OK         63  81  51  75 /  60  30  70  20
WICHITA FALLS TX  66  82  58  77 /  40  20  50  40
GAGE OK           62  79  45  70 /  40  30  30  10
PONCA CITY OK     65  77  58  73 /  60  20  70  30
DURANT OK         65  77  65  75 /  30  20  40  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/30
Hazardous weather outlook, Apr 13, 12:25 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1225 PM CDT FRI APR 13 2012

OKZ004>048-050>052-TXZ083>090-141100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1225 PM CDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF AN ATOKA TO LAKE
MURRAY LINE...INCLUDING ALL OF NORTHERN...WESTERN AND CENTRAL
OKLAHOMA...AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO 2 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH EARLY SATURDAY MORNING.

DISCUSSION...
A DIFFUSE DRYLINE/FRONTAL BOUNDARY WILL CONTINUE TO SHIFT
NORTHWESTWARD AND SHARPEN ACROSS WESTERN OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS THROUGH THIS AFTERNOON AND EVENING.
AS LOW LEVEL WINDS INCREASE TODAY...A MOIST AND VERY UNSTABLE
AIRMASS WILL DEVELOP OVER THE AREA AHEAD OF THIS FEATURE. SEVERE
THUNDERSTORMS ARE EXPECTED TO INITIATE LATE THIS AFTERNOON AND
EVENING ALONG THIS BOUNDARY. GIVEN THE MAGNITUDE OF INSTABILITY AND
WIND SHEAR...SUPERCELLS ARE EXPECTED WITH A THREAT OF VERY LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. THE STRONGEST STORMS WILL
PRODUCE HAIL TO THE SIZE OF BASEBALLS AND DAMAGING WINDS OF 70 MPH.
THE TORNADO THREAT WILL INCREASE THIS EVENING AS THE LOW LEVEL JET
INCREASES AIDING IN LOW LEVEL STORM INFLOW AND ROTATION.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A POTENT UPPER LEVEL STORM SYSTEM WILL OVERSPREAD THE REGION
SATURDAY. WITH AN UNSTABLE AIRMASS IN PLACE AND VERY FAVORABLE WIND
FIELDS IN PLACE...SEVERE THUNDERSTORMS ARE EXPECTED. STORMS WILL
INITIALLY FIRE ALONG A DRYLINE OVER WESTERN OKLAHOMA DURING THE LATE
AFTERNOON AND EVENING HOURS. A COLD FRONT WILL BEGIN TO OVERTAKE THE
DRYLINE DURING THE EVENING AND OVERNIGHT...SHIFTING THE THREAT FOR
SEVERE WEATHER EASTWARD THROUGH SATURDAY NIGHT. THE THREAT FOR
SEVERE WEATHER WILL THEN CONTINUE INTO SUNDAY AS THE FRONT MOVES
INTO SOUTHERN AND EASTERN OKLAHOMA. GIVEN VERY FAVORABLE CONDITIONS
FOR SEVERE STORMS...SUPERCELLS ARE EXPECTED SATURDAY AFTERNOON WITH
AN INITIAL THREAT OF VERY LARGE AND DAMAGING HAIL...TORNADOES...AND
DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE WITH THE
STRONGEST SUPERCELLS. STORMS ARE EXPECTED TO MERGE INTO AN EASTWARD
MOVING SQUALL LINE AHEAD OF THE FRONT LATE SATURDAY NIGHT INTO
SUNDAY WITH A THREAT OF MAINLY HAIL AND DAMAGING WINDS EVOLVING BY
SATURDAY NIGHT INTO SUNDAY. PREPARE NOW FOR THREATENING WEATHER
CONDITIONS. ENSURE STORM SHELTERS AND SAFE ROOMS ARE READY IN THE
EVENT YOU MUST TAKE COVER THIS WEEKEND. THE THREAT OF SEVERE WEATHER
WILL END SUNDAY NIGHT AS A MORE STABLE AIRMASS MOVES INTO THE
SOUTHERN PLAINS.

OTHER HAZARDOUS
WEATHER...NONE.

THE NEXT SCHEDULES HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SATURDAY.

In the hours before

Special weather statement, Apr 13, 1:59 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
159 PM CDT FRI APR 13 2012

OKZ035-036-131930-
KIOWA OK-JACKSON OK-
159 PM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIOWA AND
NORTHEASTERN JACKSON COUNTIES UNTIL 230 PM CDT...

AT 154 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARREN...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...FRIENDSHIP AND WARREN.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3481 9927 3481 9925 3484 9925 3500 9912
      3481 9887 3468 9924 3474 9934
TIME...MOT...LOC 1854Z 224DEG 25KT 3476 9921

MAXWELL
Special weather statement, Apr 13, 2:14 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
214 PM CDT FRI APR 13 2012

OKZ037-038-044-131945-
COTTON OK-TILLMAN OK-COMANCHE OK-
214 PM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COTTON...EAST
CENTRAL TILLMAN AND SOUTHWESTERN COMANCHE COUNTIES UNTIL 245 PM
CDT...

AT 213 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHATTANOOGA...
MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA AND FAXON.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3439 9878 3466 9859 3452 9836 3431 9860
TIME...MOT...LOC 1913Z 217DEG 23KT 3440 9866

MAXWELL
Special weather statement, Apr 13, 2:17 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT FRI APR 13 2012

OKZ035>037-131945-
KIOWA OK-TILLMAN OK-JACKSON OK-
217 PM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA...
NORTHWESTERN TILLMAN AND EAST CENTRAL JACKSON COUNTIES UNTIL 245
PM CDT...

AT 213 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HUMPHREYS...
MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
SNYDER...MOUNTAIN PARK...HEADRICK AND HUMPHREYS.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3474 9899 3469 9884 3454 9922 3462 9932
TIME...MOT...LOC 1913Z 221DEG 23KT 3459 9920

MAXWELL
Local storm report, Apr 13, 2:53 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
253 PM CDT FRI APR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             LAWTON                  34.60N 98.42W
04/13/2012  E1.00 INCH       COMANCHE           OK   NWS EMPLOYEE

&&

OUN
Local storm report, Apr 13, 3:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT FRI APR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             NEWCASTLE               35.25N 97.60W
04/13/2012  E1.00 INCH       MCCLAIN            OK   PUBLIC

&&

OUN
Special weather statement, Apr 13, 3:53 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT FRI APR 13 2012

OKZ007-008-012-013-132145-
GRANT OK-GARFIELD OK-KAY OK-NOBLE OK-
353 PM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...NORTHEASTERN GARFIELD...
KAY AND NORTH CENTRAL NOBLE COUNTIES UNTIL 445 PM CDT...

AT 352 PM CDT...STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE
EXTENDING FROM BRAMAN TO KREMLIN...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
PONCA CITY...BLACKWELL...TONKAWA...NEWKIRK...LAMONT...BILLINGS...
KAW CITY...MARLAND...BRAMAN...KREMLIN...HUNTER...DEER CREEK...
KILDARE...NARDIN...CHILOCCO...HARDY...KAW LAKE AND PECKHAM.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3678 9675 3674 9683 3675 9689 3668 9695
      3670 9704 3668 9707 3660 9706 3658 9703
      3660 9692 3657 9689 3656 9689 3647 9797
      3699 9749 3699 9676
TIME...MOT...LOC 2052Z 253DEG 15KT 3698 9724 3654 9783

BURKE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

9.0 hours before the tornado, 7 km from the path. April 13, 2012.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1194 joules per kilogram, CIN -77, lifted condensation level 554 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2012-04-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 477 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-77 J/kg
Surface CAPE
439 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
477 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
2.0
Supercell composite
23.9
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

3.0 hours after it, 7 km from the path. April 14, 2012.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2012-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2227 joules per kilogram, CIN -11, lifted condensation level 617 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2012-04-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 269 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2227 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
698 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
3.5
Supercell composite
15.6
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Norman/Westheimer (OUN), 3 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norman radar (KTLX), 22 km away, was scanning. The volume nearest the touchdown began at 21:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2012 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of April 13, 2012

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 135:24 PM CDTEF0Pottawatomie, OK0.220
April 136:10 PM CDTEF0Jackson, OK0.525
April 136:14 PM CDTEF0Jackson, OK0.525
April 134:25 PM PDTEF0Elko, NV0.950
April 136:30 PM CDTEF0Jackson, OK2.0400
April 137:25 PM CDTEF0Kiowa, OK0.5300
April 137:27 PM CDTEF0Kiowa, OK0.2100
April 137:28 PM CDTEF1Kiowa, OK5.0500
April 137:52 PM CDTEF0Kiowa, OK6.0500
April 138:36 PM CDTEF0Caddo, OK2.050
April 138:42 PM CDTEF0Caddo, OK0.350
April 138:50 PM CDTEF0Caddo, OK4.0100
April 1312:52 AM CDTEF1Canadian, OK2.075

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.